Is medication to blame for insomnia?

Dear Dr. Gott: I not only read but have scrapbooks full of your articles. For more than a year now, I have had insomnia nightly for two or more hours; dry mouth (for which I use Biotene, which helps a little); night sweats that cause me to change my bedclothes every night and sometimes twice; muscle discomfort from my elbow to my shoulder when my arms are out or above my head; gas (for which I use Beano, which only prevents gas when taken just before eating); and constipation, missing a day or two of evacuation on occasion.
For my dry mouth, my doctor thought Allegra could be the cause. I stopped taking the Allegra, but it didn’t help.
I have osteoarthritis, RA, diverticulitis, a hiatal hernia, GERD, gastritis and microvascular ischemic disease. My medications include prednisone, methotrexate, Synthroid, Prilosec, Lipitor, folic acid, senna S, Viactin and calcium with vitamins D and K2. I have a morphine pain pump and still have 10 ambien left from a 2009 prescription. I’m allergic to niacin and cortisone and cannot take aspirin or aspirin products because of the methotrexate. All medications except the morphine have been taken for years, and during periods of insomnia, I have something to eat.
My primary doctor does extensive fasting lab work every six months. My rheumatologist orders lab testing every eight weeks, and my pain consultant says the morphine can be causing the gas but doesn’t believe it has anything to do with my other problems. All lab work has always come back normal. Please help!

Dear Reader: Let’s start at the beginning. Insomnia can be the result of a chemical imbalance in the brain such as depression, stress and/or anxiety; medical conditions such as pain, arthritis, GERD, an overactive thyroid; nicotine and eating too much too late in the evening; medications to include antidepressants, allergy medications, antihistamines, decongestants; and, finally, simply bad sleeping habits. You already qualify for a number of the causes. Beyond that, you may be unaware that you have sleep apnea or restless-legs syndrome, which can interfere with sleep patterns. Testing to rule out these conditions can be performed at a sleep center if necessary.
Dry mouth is often a side effect of medication, specifically blood-pressure reducers, muscle relaxants, antidepressants, antihistamines and anti-anxiety drugs. The use of tobacco can also cause or contribute to the problem. Use a fluoride rinse or brush a fluoride gel onto your teeth before bedtime. Don’t use alcohol-containing mouthwashes. Avoid foods that are high in acid or sugar. Limit your intake of caffeine, and try an over-the-counter saliva substitute. You say you are using Biotene but don’t mention which type (mouthwash, toothpaste, gum, balancing gel, etc.). This product can cause excess gas.
Night sweats can be caused by hormone therapy, antidepressants, leukemia, hyperthyroidism, non-Hodgkin’s lymphoma, damage to the autonomic nerves and a number of other conditions.
Muscle discomfort of the upper extremities may result from nerve impingement, a correctable problem. Constipation may be due to an excess of calcium and vitamin D. I question your morphine pain pump because it is usually for temporary use; therefore, it could be the cause of a great deal of your problems.
Gas can be caused by foods high in fiber, such as whole grains, legumes, and fruits and vegetables. Beyond that, we swallow air every time we eat or drink, eat too fast, or drink through a straw. Most lower-intestinal gas is produced when bacteria in the colon ferments carbohydrates that fail to be digested in the small intestine. Gas can also be caused by the use of laxatives, diverticulitis, Crohn’s disease, constipation and food additives. Try drinking peppermint tea, eating slowly, and chewing your food thoroughly. Experiment with “grazing”: eating five or six smaller meals throughout the day instead of a few larger ones.
Discontinue eating when you awaken in the middle of the night. Eliminate fried foods, reduce dairy products, and keep meticulous records of what triggers attacks. Stop napping during the day if you currently do so. Make your sleeping area conducive to sleep by being quiet and dark. Then seek the assistance of your prescribing physician(s) to determine whether you can successfully discontinue or reduce the dosage of any of drugs. This can be accomplished with only one or two medications at a time. To hit the entire regimen at once will not provide the information you are seeking.
To provide related information, I am sending you copies of my Health Reports “Sleep/Wake Disorders” and “Consumer Tips on Medicine.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order for each report payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com.

Dear Dr. Gott: I have been taking statins to control my cholesterol. I’ve taken Crestor, Lipitor and simvastatin. Unfortunately, they all seem to cause excessive urinating through the night. I’m tired all the time, and I have muscle cramps.
Is there something else apart from a statin that I could take or suggest to my doctor? When I do complain, he just goes to another statin, and none have helped so far. I’m 75 and male.

Dear Reader: Statin drugs have been a subject of controversy of late. Depending on a patient’s medical condition, physicians prefer total cholesterol levels to be 200 or lower. Unfortunately, using a statin or any other drug to accomplish this could lead to unpleasant consequences, as you have experienced. For instance, muscle pain, headache, diarrhea, constipation, weakness, increased urination, insomnia, liver failure and still more can result.
Cholesterol is vital for the normal function of literally every cell in the body. However, when in excess, it contributes to the development of atherosclerosis (plaque formations within the arteries). When plaque blocks arteries, blood flow is reduced to the tissues. When that plaque ruptures, a blood clot forms, further blocking the artery. When a sufficient reduction occurs, heart attack, angina (chest pain) or stroke results. So statins do play a beneficial role in the big health picture of prevention.
Your physician has prescribed numerous drugs in the statin category and you have suffered similar consequences with each of them. You might make an appointment to discuss a trial period of alternative therapy such as weight reduction, exercise, using supplemental B vitamins or niacin, taking over-the-counter cholesterol-lowering drugs with plant stanols and sterols, and modifying your diet by eliminating or substantially reducing butter, whole milk, vegetable oil, eggs, organ meats, cold cuts and cheeses. With his or her permission, give the program a period of a few months, have your blood tested to see if there is any improvement in both your levels and symptoms, and go from there.
To provide related information, I am sending you a copy of my Health Report “Understanding Cholesterol.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order made payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com.

Dear Dr. Gott: I’m a 72-year-old female who has problems with vertigo. It comes and goes. I get dizzy when I lie down. I’ve had the problem for years and have been to an ear-nose-and-throat specialist. He removes wax from both my ears, and that helps for a short while, but it does come back. Can you give me any advice?

Dear Reader: Vertigo is the sensation that a person or his or her surroundings are moving or spinning. It differs from dizziness (vertigo, lightheadedness, loss of balance and more).
Causes include a decrease in blood flow to the base of the brain, inner-ear inflammation, movement of the head in a specific direction, Meniere’s disease, head trauma, migraine headaches and acoustic neuromas (a type of tumor). Other possibilities can be the result of atherosclerosis, diabetes or, as you seem to be suffering, wax buildup.
Speak to your ENT about more frequent wax removal. If this does not help, it may be necessary to make an appointment with a specialist, such as a neurologist, who can perform testing to determine whether there is another cause of your vertigo.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.